Anyone experience some pretty nasty GI issues like stomach pain, constipation, gas, bloating, then diarrhea, so sick can’t eat, losing weight (when you don’t want to), etc on topamax? I have been on it about a month. The stomach pain and aversion to food started immediately but as time has gone on and dosage has increased the rest has started more severely the last week or two. Can’t decide if I stick this out and dwindled away…go to a GI doc…try a new med…idk. My gut is messed up. Anyone have this on topamax? If so did it go away or did you have to switch? It is however helping with the head pain. One plus. It was helping a bit with the 24/7 diZy too but now that I feel so sick I’m feeling dizzier again.
This is pretty common for Topomax. It was originally designed as a weight loss drug that became an anti seizure drug. You may need to try another class of drugs.
Agree with @flutters. About the most common side effect it seems, two things you might try if you are wanting to stick with it. Ask for it in a different form. If you are taking capsules, try pills or vice versa. Can be the pill coating and not the actual drug or you could try asking for Ranitidine or Omeprazole which are drugs doctors give to reduce these sort of side effects to people taking big doses of painkillers or other drugs known to cause such side effects. Once stabilised on the drug you may then be able to quit the add in. Helen
Thanks. My neuro said she doesn’t think it’s from topamax which I’m like ok…what the hell? Do I need a new neuro ?
Neuros have rarely been asked to take the meds they prescribe. It allows them to define certain life destroying side effects as ‘nuisances’. They also think Effexor is weight neutral. It is most certainly not.
Topomax gave me all the symptoms you describe, except weight loss. But, I’m a special case with respect to that one. I eat ketogenically on a 16/8 fast schedule (average about 1,400 kcal /day) and work out a minimum 4-6 hours/week. I haven’t lost a pound in months. Thank you PCOS.
Lol sorry about that. I have had anxiety so I was already underweight to begin with. Did the side effects go away on topamax or did you have to just deal with them? Quit?
No doubt it suits her philosophy to think that.
What is it then? (spontaneous combustion? Pure coincidence?) Did she say? I think not. Time she got real. Trouble is with UK neuros they don’t really seem to be in the real world with the rest of us. Also few are involved in actual ongoing case management so they are never in a place to find out. They leave that for lesser mortals. A general family doctor would have a much better idea I expect. They are dealing with people starting new drugs of all sorts for all reason of illness on a daily basis. They should understand the nitty gritty. There are obviously exceptions (balance centres and headache clinics) but many consultants just prescribe and move on. I don’t suppose many ever get to find out whether their prescribed treatment even worked. I wouldn’t see the need for a new neuro. Check out the side effects on line and/or speak to your primary care team. Helen
I quit topirimate in 29 days. I couldn’t tolerate it at all.
I’ve been on Topiramate for about six weeks now (100 mg in pill form introduced in 25mg increments over the course of a month) and I’ve had great luck with it. I haven’t had any GI issues or word loss. Just some slight tingling every once in a while in my feet and hands but I can deal with that. It has helped with the dizziness tremendously. In my case, I think I got lucky with the right drug on the first try. Good luck with whatever you decide!
I took topamax 5 years ago when my migraine headaches started (not dizziness) and It worked amazing to stop the chronic headaches I was having but ended up stopping it because too much weight loss. I’m 5’5 and went from 140 pound to 115 plus I lost half of my hair while on it.
This is when I wasn’t sensitive at all and even Percocet couldn’t knock me down …I’m sure right now topamax would make my life hell (the weight loss would be much more appreciated now with my 160 pounds lol) and I would most likely get all the crazy side effects